A cross-sectional survey of the association between bilateral topical prostaglandin analogue use and ocular adnexal features

PLoS One. 2013 May 1;8(5):e61638. doi: 10.1371/journal.pone.0061638. Print 2013.

Abstract

We studied the relation between prostaglandin analogue use and ocular adnexal features. We used a prospective, cross-sectional study involving 157 current, 15 past, and 171 never users of prostaglandin analogues. Patients 50 years of age or older and without conditions affecting ocular adnexal anatomy underwent glaucoma medication use history, external digital photography and systematic external adnexal exam. Two masked readers assessed the digital photos for upper lid dermatochalasis and lower lid steatoblepharon using a validated grading scheme. Another masked clinical examiner also assessed upper lid ptosis, levator muscle function, and inferior scleral show. We performed ordinal logistic regression analysis accounting for multiple covariates to assess the relation between prostaglandin analogue use and adnexal features. Multivariable analyses indicated there was a 230-fold increased risk of incremental involution of dermatochalasis (odds ratio (OR) = 2.30; 95% confidence interval (CI) 1.43-3.69; p = 5.44E-04) and a 249-fold increased risk of incremental loss of lower lid steatoblepharon (OR = 2.49; 95% CI, 1.54-4.03; p= 1.98E-04) associated with current prostaglandin analogue use (bimatoprost 0.03%, travoprost 0.005%, or latanoprost 0.004%) versus prostaglandin analogue never or past users. Upper lid ptosis (OR = 4.04; 95% CI, 2.43-6.72; p = 7.37E-08), levator dysfunction (OR = 7.51; 95% CI, 3.39-16.65; p = 6.74E-07) and lower lid retraction (OR = 2.60; 95% CI, 1.58-4.28; p = 1.72E-04) were highly associated with current prostaglandin analogue use versus prostaglandin analogue never or past users. The associations between prostaglandin analogue use and deepening of the upper lid sulci and between prostaglandin analogue use and loss of inferior periorbital fat are confirmed in this multivariable analysis. The associations between prostaglandin analogue use and levator muscle dysfunction and between prostaglandin analogue use and upper lid ptosis represent significant side effects that could impact visual function in glaucoma patients.

Publication types

  • Research Support, Non-U.S. Gov't

MeSH terms

  • Amides / adverse effects
  • Amides / therapeutic use
  • Bimatoprost
  • Cloprostenol / adverse effects
  • Cloprostenol / analogs & derivatives
  • Cloprostenol / therapeutic use
  • Cross-Sectional Studies
  • Eyelids / abnormalities
  • Eyelids / drug effects
  • Glaucoma / drug therapy*
  • Humans
  • Latanoprost
  • Multivariate Analysis
  • Prospective Studies
  • Prostaglandins F, Synthetic / adverse effects
  • Prostaglandins F, Synthetic / therapeutic use
  • Prostaglandins, Synthetic / adverse effects
  • Prostaglandins, Synthetic / therapeutic use*
  • Skin Abnormalities / chemically induced*
  • Subcutaneous Fat / abnormalities
  • Subcutaneous Fat / drug effects
  • Travoprost

Substances

  • Amides
  • Prostaglandins F, Synthetic
  • Prostaglandins, Synthetic
  • Cloprostenol
  • Latanoprost
  • Bimatoprost
  • Travoprost

Grant support

The study is supported by the Research to Prevent Blindness (RPB) Medical Student Fellowship 2011-2012. The Harvard Glaucoma Center of Excellence and a Distinguished Ophthalmology Scholar award support Dr. LRP. The funders had no role in study design, data collection and analysis, decision to publish, or preparation of the manuscript.